Minnesota, 2003

Hail and Damaging Wind in Minnesota, June 17, 2003

June 17, 2003 · NWS DLH · 5 events in 3 counties and zones

4 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 17, 1:30 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 17, 1:30 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
230 PM CDT TUE JUN 17 2003

SFC TROF MAKING ONLY SLOW PROGRESS ACRS NRN MN AND CONTS TO WEAKEN
AS ASSOC S/WV SCOOTS OFF TO THE NE. TROF SHUD BE OVR OR JUST E OF
DLH BY 00Z. AREA BTWN TROF AND SHRA ENTERING NWRN WI STILL UNSTABLE
AND NOW RECEIVING SOME SUNSHINE. LIMITING FACTORS ARE WK VERT WIND
SHEAR AND WK LOLVL FORCING OTHR THAN SFC HEATING. SOME STORMS
ALREADY REFIRING IN NWRN CWA ALG TROF. WILL HAVE TO WATCH CLOSELY
FOR ISOLD SVR REST OF AFTN/EVE. SEE SWODY1 FOR MORE DETAILS. WILL
ACCOUNT FOR THIS IN FIRST PD OF NEW ZFP. ACTIVITY SHUD DIMINISH
RAPIDLY THIS EVE AS TROF PASSES...COOLER/DRIER AIR MOVES INTO THE
RGN...AND WE LOSE SUNSHINE. ANOTHER UPR TROF SWINGS ACRS THE WRN GRT
LKS ON WED...BUT AMS QUITE DRY BY THEN WITH INCREASING SUBSIDENCE.
WILL KEEP DRY. MAY ADJUST 1ST PD POPS OR TIMING A BIT...OTHW CURRENT
GRIDS LOOK TO BE ON TRACK. NEXT MENTION OF PRECIP WILL BE THIS
WEEKEND AS MAJ W COAST TROF DEVELOPS AND NEW SERIES OF S/WVS
APPROACH FROM THE SW. TEMPS STILL IN LINE WITH MOS GUIDANCE AND CAA
PATTERN THAT SETS UP FOR NXT 48 HRS. LTL OR NO CHANGES PLANNED FOR
TEMP GRIDS.

.DLH...NONE.

ERF
Hazardous weather outlook, Jun 17, 6:21 AM CST, 8 hours 24 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
721 AM CDT TUE JUN 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN TODAY...AND FROM EXTREME EASTERN
MINNESOTA INTO NORTHWEST WISCONSIN THIS EVENING. MOST OF
THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...BUT AN
ISOLATED SEVERE THUNDERSTORM IS POSSIBLE...PRODUCING LARGE
HAIL OR DAMAGING WIND.

THE THUNDERSTORMS SHOULD END IN FAR NORTHERN MINNESOTA TOWARD
INTERNATIONAL FALLS LATER THIS AFTERNOON...AND CONTINUE TO DECREASE
FROM NORTHWEST TO SOUTHEAST THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS AGAIN SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR
TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

MELDE

The radar

The Duluth radar (KDLH), 139 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Itasca

When
June 17, 2:45 PM CST
Where
Itasca County, 5 mi NE of Marcell
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.650, -93.617

Thunderstorm Wind, Itasca

When
June 17, 3:50 PM CST
Where
Itasca County, 3 mi S of Calumet
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
47.283, -93.283

Eight inch diameter trees were blown down.

Hail, Itasca

When
June 17, 3:55 PM CST
Where
Itasca County, Grand Rapids
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
47.250, -93.533

Hail, Lake

When
June 17, 6:00 PM CST
Where
Lake County, 8 mi W of Silver Bay
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
47.300, -91.433

Hail, Pine

When
June 17, 7:47 PM CST
Where
Pine County, 1 mi N of Hinckley
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.033, -92.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365286, 5365285, 5365284, 5365283, 5365282.